Minnesota, 2018Flash Flooding and Hail in Minnesota, July 3, 2018
July 3, 2018 · NWS FSD · 19 events in 5 counties and zones
At the terminus of a 35 to 40 knot low-level jet, significant moisture transport and convergence contributed to several hours of slow-moving thunderstorms which traversed across the same locations. Rainfall from 4 to 8 inches was common in much of Lyon, Murray and Cottonwood counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $155,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
At the terminus of a 35 to 40 knot low-level jet, significant moisture transport and convergence contributed to several hours of slow-moving thunderstorms which traversed across the same locations. Rainfall from 4 to 8 inches was common in much of Lyon, Murray and Cottonwood counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 3, 3:32 AM CST, 18 minutes earlier.
Area forecast discussion, Jul 3, 3:32 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
432 AM CDT Tue Jul 3 2018
.SHORT TERM...(Today and Tonight)
Issued at 432 AM CDT Tue Jul 3 2018
Heat and humidity begin their return to the region today, with
temperatures expected to climb into the 90s across western portions
of the forecast area today, and dew points in the lower-mid 70s
building northward into most of the CWA. This will result in heat
index readings of 100 to 105 from the Missouri River, east into the
James River Valley this afternoon, and will issue a heat advisory
for these areas today.
Other concern through tonight is convective chances. Most CAMs are
currently too far north in depicting ongoing convection near the
Highway 14 corridor, so confidence in their evolution is not great.
That said, 00Z NAMNest (which was better than the 06Z run in regard
to current activity), and HRRR have hinted at a southward extension
of isolated-scattered cells from the current Lyon County MN storms,
southwestward toward Yankton/Vermillion during the next 2-3 hours.
Storms have been trying to develop around the Missouri River along
this line, but have difficulty sustaining as they track to the
northeast. Thus, aside from the ongoing storms in our north, will
carry only 20-30 pops into the morning for potential development
along this KTKC-KLYV-KYKN line.
As this activity weakens through midday, expect surface flow to
again become southeast-south, with low level boundary in central
South Dakota becoming a focus for late day/evening convection. Bulk
of the models keep this activity west and north of our forecast area
into the overnight hours, with best convergence of the low level jet
well north of Highway 14. However, a couple of solutions indicate a
potential for a cold pool developing from the northern storms, which
may drive an outflow southward into our northern counties, and bring
a small risk of storms into areas north of I-90. While this is the
less likely solution, cannot rule it out completely and will carry
some low pops in our north tonight.
.LONG TERM...(Wednesday through Monday)
Issued at 432 AM CDT Tue Jul 3 2018
Another hot and humid day for the 4th of July, and may need another
heat advisory for at least southern parts of the forecast area, but
opting to wait on this 1) to lessen confusion with the advisory in
our west today, and 2) some uncertainty in the extent of the warmer
temperatures as they could be impacted by afternoon convection in
some areas.
Regarding holiday storm chances, many models showing a weakness in
the 850mb thermal ridge ahead of the main front Wednesday afternoon.
This would result in a weaker capping inversion, and possibly allow
scattered convection to develop in areas north of Interstate 90 by
mid-late afternoon. Storm chances would then expand through the
evening as a mid-level shortwave slides across the region and drags
the surface front eastward. Instability averages greater than 2kJ/kg
in the late afternoon, then weakens but holds at 1-2kJ/kg into the
evening. Deep layer shear is rather weak, though, so storms may have
difficulty maintaining organization. Cannot argue with primarily
Marginal Risk from SPC, with the Slight Risk into southwest MN where
shear may be slightly stronger. Unfortunately, given potential for
some late afternoon development, storms may impact local fireworks
displays, so will try to refine timing further in later forecasts.
Beyond the holiday, cold front pushes well southward, toward I-80
and I-70 corridors, keeping a cooler air mass in place across the
northern Plains while the upper ridge builds into the region through
the start of the weekend. This should provide dry conditions with
seasonable, to perhaps even slightly below normal temperatures for
the latter part of the week. GFS tries to break down the ridge by
Saturday night/Sunday, allowing for a threat of storms early next
week, but GEM/ECMWF maintain the strength of ridge and keep this
area dry. Will carry a small pop Sunday/Sunday night to account for
GFS solution, but confidence not high in rain chances at this point.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1054 PM CDT Mon Jul 2 2018
Thunderstorms will be a threat for KHON through 08Z, though the
main activity will remain north of the TAF site. Otherwise, a low
level jet across the region will result in low level wind shear at
KHON and KFSD through 12Z. Southeasterly winds will increase a bit
on Tuesday, gusting 20 to 25 kts through the afternoon.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 2 PM this afternoon to 8 PM CDT this evening
for SDZ038-052-053-057>060-063>065-068-069.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...JMHazardous weather outlook, Jul 2, 6:24 PM CST, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
724 PM CDT Mon Jul 2 2018
IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071-
040030-
Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Jackson-Dixon-Dakota-Union-
724 PM CDT Mon Jul 2 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.
.DAY ONE...Tonight
Moderate to major flooding will continue on many rivers. Those
with interest along area rivers will want to remain alert. For
specific river details, visit:
https://water.weather.gov.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Heat indices will climb to near 100 Wednesday afternoon.
There is a chance of thunderstorms Wednesday night. A few of the
storms may be strong producing strong winds and hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
IAZ001-MNZ080-081-089-097-098-SDZ056-060>062-065>070-040030-
Lyon IA-Murray-Cottonwood-Nobles-Pipestone-Rock-Moody-Hanson-
McCook-Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-
Clay SD-
724 PM CDT Mon Jul 2 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.
.DAY ONE...Tonight
There is a slight chance of thunderstorms tonight into Tuesday
morning. These storms are not expected to be severe.
Minor to moderate flooding will continue on some rivers,
especially the Vermillion and Big Sioux. Those with interest
along area rivers will want to remain alert. For specific river
details, visit:
https://water.weather.gov.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorms are possible across the region Tuesday night. These
storms are not expected to be severe. Additional storms are
possible Wednesday night. A few of these storms may be strong
producing strong winds or large hail.
Heat and humidity will increase across the region creating heat
indices near 100 Wednesday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
MNZ071-072-SDZ038>040-050-052>055-057>059-063-064-040030-
Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld-
Sanborn-Miner-Lake-Brule-Aurora-Davison-Charles Mix-Douglas-
724 PM CDT Mon Jul 2 2018
This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.
.DAY ONE...Tonight
Thunderstorms are possible this evening into the overnight. A few
storms may be strong to severe producing large hail up to the
size of ping pong balls and damaging winds up to 60 mph.
Monday
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Heat indices will approach 100 degrees Tuesday and Wednesday
afternoon.
Thunderstorms are once again possible Tuesday and Wednesday
evenings into the overnight hours. A few storms may be strong
producing large hail and damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible into tonight.
Flash Flood, Lyon
- When
- July 3, 3:50 AM CST to 7:00 AM CST
- Where
- Lyon County, 0.5 mi SW of (Mml)ryan Fld Marsha to 0.63 mi S of (Mml)ryan Fld Marsha
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.444, -95.827
Water was reported flowing over County Road 7 near the intersection with State Highway 19 in western portions of Marshall. Rainfall at Marshall was 4.81 inches, with 4.02 inches just south of Marshall.
Flash Flood, Lyon
- When
- July 3, 5:00 AM CST to 12:00 PM CST
- Where
- Lyon County, 0.81 mi SE of (Mml)ryan Fld Marsha to 1.61 mi SW of (Mml)ryan Fld Marsha
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.442, -95.808
Heavy rainfall from 4 to 6 inches across the Redwood River basin near Marshall resulted in a rapid rise above flood stage by 0500CST, with a record crest at gage site MSHM5 of 17.41 feet at 0930CST. Numerous water rescues of stranded motorists were required around Marshall. Intermittent power outages occurred around Marshall, impacting the water and waste water treatment plants.
Flash Flood, Lyon
- When
- July 3, 5:20 AM CST to 7:00 AM CST
- Where
- Lyon County, 1.25 mi SSW of Marshall to 1.08 mi S of Marshall
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 44.432, -95.785
Water pooled quickly to a depth of more than 8 inches through a neighborhood in southern portions of Marshall. Water reached basements of many homes in the area. Rainfall at Marshall was 4.81 inches, with 4.02 inches just south of Marshall.
Flash Flood, Murray
- When
- July 3, 5:37 AM CST to 11:00 AM CST
- Where
- Murray County, 5.6 mi NNW of Currie to 3.89 mi WNW of Currie
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.148, -95.699
Torrential rainfall produced widespread flooding of basements around Lake Shetek as water levels of the lake rapidly rose above shore. 8.61 inches of rain was measured at Lake Shetek in just a few hours with over 7 inches in just a two hour period. Around 70 children were evacuated from a Bible camp as water inundated the campground.
Flash Flood, Murray
- When
- July 3, 6:13 AM CST to 12:00 PM CST
- Where
- Murray County, 4.46 mi WNW of Currie to 5.83 mi NW of Currie
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.105, -95.746
U.S. Highway 59 closed at the Lake Shetek turnoff as well as one mile north due to water over roadway. 8.61 inches of rainfall was reported at Lake Shetek. No travel advisory was issued for Murray county.
Flash Flood, Lyon
- When
- July 3, 7:00 AM CST to 11:00 AM CST
- Where
- Lyon County, 4.25 mi NNW of Lynd to 2.76 mi NNW of Lynd
- Cause
- Heavy Rain
- Property damage
- $155,000
- Reported by
- Public
- Coordinates
- 44.436, -95.915
Excessive rainfall rates overloaded culverts on County Road 5 north of Lynd and County Road 7 south of State Highway 23 near Marshall, each washing out large sections of roadway. Other county roads (60, 63 and 65) lost culverts as well, with road damage across the county totaling around 155 thousand dollars. Rainfall at Marshall was 4.81 inches, 4.02 inches just south of Marshall, 5.77 inches at Tracy and 6.50 inches at Ghent.
Flash Flood, Lyon
- When
- July 3, 7:28 AM CST to 12:00 PM CST
- Where
- Lyon County, 0.89 mi WSW of Tracy Arpt to 0.89 mi NE of Tracy
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 44.244, -95.615
Significant water was reported over U.S. Highway 14 in many areas between Tracy and Walnut Grove, with the road closed at this time by the Minnesota Dept. of Transportation. 5.77 inches of rainfall was reported at Tracy in just a couple of hours.
Flash Flood, Pipestone
- When
- July 3, 7:40 AM CST to 11:00 AM CST
- Where
- Pipestone County, 2.3 mi W of Holland to 0.37 mi SE of Woodstock
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.098, -96.246
Several gravel township and county roads were under water near Holland, Ruthton and Woodstock.
Flash Flood, Lyon
- When
- July 3, 7:48 AM CST to 12:00 PM CST
- Where
- Lyon County, 1.05 mi W of Ghent to 1.14 mi WSW of Ghent
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 44.520, -95.901
Water was reported flowing over State Highway 68 near Ghent. With 5 inches of rainfall, there was sandbagging around homes due to widespread flooding. Storm total rainfall at Ghent was 6.50 inches.
Flash Flood, Cottonwood
- When
- July 3, 7:53 AM CST to 11:00 AM CST
- Where
- Cottonwood County, 9.05 mi N of Westbrook to 8.67 mi NNE of Westbrook
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 44.180, -95.409
A township road was underwater due to heavy rainfall. Report received by social media.
Flash Flood, Lyon
- When
- July 3, 8:00 AM CST to 12:00 PM CST
- Where
- Lyon County, 0.92 mi NNW of Tracy to 0.62 mi WNW of Tracy
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 44.242, -95.627
Significant water reported over roads and into yards. Report received via social media. Rainfall of 5.77 inches was reported in Tracy.
Flash Flood, Murray
- When
- July 3, 8:00 AM CST to 12:00 PM CST
- Where
- Murray County, 3.27 mi NNE of Currant Lake to 3.85 mi NNE of Currant Lake
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 44.175, -95.932
Water was reported over 221st Street.
Flash Flood, Lyon
- When
- July 3, 8:03 AM CST to 12:00 PM CST
- Where
- Lyon County, 4.21 mi W of (Mml)ryan Fld Marsha to 3.62 mi NNW of Lynd
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 44.446, -95.905
State Highway 19 was closed at the intersection with County Road 5 due to flooding.
Flash Flood, Murray
- When
- July 3, 8:12 AM CST to 12:00 PM CST
- Where
- Murray County, 1.7 mi NNW of Slayton Muni Arpt to 3.64 mi NE of Slayton Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 44.004, -95.808
Most township roads around Slayton were flooded. While 2.33 inches of rain was reported at Slayton, amount just north of there were as high as 8.61 inches at Lake Shetek.
Flash Flood, Murray
- When
- July 3, 8:20 AM CST to 11:00 AM CST
- Where
- Murray County, 2.68 mi WSW of Lake Wilson to 4.93 mi W of Lake Wilson
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 43.990, -96.022
Torrential rainfall resulted in water running across State Highway 30. Lake Wilson received 2.30 inches of rainfall.
Flash Flood, Murray
- When
- July 3, 8:25 AM CST to 11:00 AM CST
- Where
- Murray County, 0.95 mi SW of Lake Wilson to 0.91 mi SW of Lake Wilson
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 43.991, -95.985
Water flowing over 40th Ave. just south of State Highway 30. Rainfall of 2.30 inches was reported at Lake Wilson.
Flash Flood, Murray
- When
- July 3, 8:30 AM CST to 11:00 AM CST
- Where
- Murray County, 3.09 mi WNW of Chandler to 2.84 mi WNW of Chandler
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 43.951, -96.005
Water was flowing over the road near the intersection of 71st St. and 30th Avenue.
Flash Flood, Murray
- When
- July 3, 8:35 AM CST to 12:00 PM CST
- Where
- Murray County, 6.28 mi WSW of Lake Wilson to 4.55 mi W of Chandler
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 43.966, -96.087
Water over many township roads in southwest Murray county.
Hail, Nobles
- When
- July 3, 9:01 AM CST to 9:02 AM CST
- Where
- Nobles County, 5.28 mi SE of Pfingsten
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.750, -95.600
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Maryland, July 3, 20189 deaths · 17 events
- Damaging Winds and Lightning Strike in Georgia, July 3 to 4, 20181 death · 1 injured · $96,000 · 55 kt wind · 12 events
- Wildfire in Colorado, July 3 to 31, 2018$3.0 million · 1 event
- Flash Flood and Hail in North Dakota, July 3 to 4, 2018$125,000 · 1 in hail · 17 events
- Hail and Damaging Winds in New Jersey, July 3, 2018$28,000 · 52 kt wind · 12 events
- Damaging Winds in Georgia, July 3 to 6, 2018$30,000 · 55 kt wind · 6 events
- Excessive Heat and Heat in Virginia, July 3, 201824 events
- Flash Flood and Damaging Winds in South Dakota, July 3 to 4, 201883 kt wind · 23 events
- Damaging Winds in Louisiana, July 3 to 4, 2018$17,000 · 50 kt wind · 3 events
- Damaging Winds in Montana, July 3, 201882 kt wind · 13 events
- Hail and Damaging Winds in South Dakota, July 3, 20181 in hail · 13 events
- Heat in South Dakota, July 3, 201812 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773027, 773177, 773028, 773029, 773030, 773031, 773032, 773033, 773034, 773035, 773036, 773037, 773038, 773039, 773040, 773041, 773042, 773043, 773044.